Alert archive / Montana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 73, NWS Glasgow, MT

July 5, 2000McCone County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 5, 2000, 6:28 PM MDT for McCone County, Montana. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 6:28 PM MDT (00:28 UTC)
Expired
Jul 5, 2000, 7:30 PM MDT
In force
62 min
Issued by
NWS Glasgow, MT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McCone County, MT

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:50 PM MDTHail 0.88Brockway, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2000-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2000-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS55 KGGW 060029
SVRGGW
MTC055-060130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
628 PM MDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCONE COUNTY IN NORTHEAST MONTANA

* UNTIL 730 PM MDT

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF BROCKWAY...OR ABOUT 23
  MILES SOUTHWEST OF CIRCLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROCKWAY BY 645 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

LAT...LON 4721 10604 4708 10585 4776 10545 4774 10623

.END 

79

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:05 PM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 5, 2:05 PM MDT, 4 hours 23 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
205 PM MDT WED JUL 5 2000

...SEVERE WEATHER THREAT FOR THE AREA TONIGHT AND THURSDAY...

UNSEASONABLY DEEP UPR TROF ALONG WEST COAST TO PERSIST THROUGH AT
LEAST THE NEXT SEVERAL DAYS. S/WS EJECTING OUT OF TROF ACRS MT WILL
PROVIDE TRIGGERS FOR CONVECTION.

FOR TODAY...FLOW AHEAD OF CLOSED UPR LOW IN NRN CA BACKING ACRS
INTER-MOUNTAIN WEST. ATTM DIFFICULT TO PICK OUT ANY INDIVIDUAL FTR
TO TRIGGER CONV ON SAT PIXS...BUT SPEED MAX PROGGED TO MOVE THRU
CNTRL MT BY LATE EVENING INTO TONIGHT. LEE CYCLOGENESIS OVER SE MT
TO DEVELOPING MOIST LOW LEVEL ELY FLOW OVER MOST OF CWA...ALONG WITH
SFC HEATING DESTABILIZING AIR MASS. GOES SOUNDER AT 18Z INDICATING
CAPES CLIMBING OVER 1000 J/KG ATTM. EXPECT CAPE TO CLIMB OVER 2000
J/KG OVER SRN CWA BY LATE AFTERNOON.

CONVECTION SHOULD DEVELOP OVER MTNS LATE THIS AFTERNOON AND SHOULD
RAPIDLY INTENSIFY OVR THE PLAINS. STG CONV FEEDBACK SIGNATURE ON
MESOETA/ETA INDICATING MCS DEVELOPMENT THIS EVENING...MOVING SLOWLY
ACRSS CWA INTO THE OVERNIGHT. THIS LOOKS REASONBLE WITH THETA-E
RIDGE AND DEVELOPING ELY LOW LEVEL JET CONVERGING OVER SRN CWA THIS
EVENING. TIMING OF SHORTWAVE INDICATES TODAYS CONVECTION WILL
PROBABLY BE LATER THAN YESTERDAYS OVER NEMONT. WITH SATURATED
CONDITIONS ACROSS ERN AND NRN CWA WILL CONSIDER FLASH FLOOD WATCH
FOR TONIGHT. CRNT SPS HIGHLIGHTS CONVECTIVE POTENTIAL FOR TONIGHT.

THURSDAY LOOKS TO BE ANOTHER VERY ACTIVE THUNDERSTORM DAY. SWLY FLOW
INDUCED SFC LOW IN SE MONT ALONG WITH SFC CONVERGENCE...STG ELY
FLOW...MOIST LOW LEVEL ATMOSPHERE...AND AN UPR LVL TRIGGER ALL SPELL
TROUBLE.  ETA INDICATED CAPES APCH 4400 J/KG OVR EXTRM NEMONT AND
LIS OF -13 WITH A NICELY SHEARED WIND PROFILE. QUESTION AT THIS
POINT IS TIMING. S/W AND SFC LOW MAY MOVE E OF CWA EARLY
ENOUGH...MID AFTERNOON...FOR THE SEVERE CONVECTION TO MOVE INTO ND
FAIRLY RAPIDLY. DESPITE THIS...ETA AGAIN INDICATING POTENTIAL TSTM
COMPLEX TO FORM OVER SWRN CWA BY EVNG TO TRACK SRN ZONES INTO ND BY
06Z.

AVN/ETA INDICATING QUIETER CONDS ON FRIDAY WITH DRIER WITH A MINOR
RIDGE ALOFT AND DRIER WESTRLY FLOW IN THE LOW LEVELS. PETRESCU

EXTENDED...MODELS IN GUD AGREEMENT INTO DAY THREE AND FOUR WITH
UPPER TROF OVER PAC COAST KEEPING NEMONT IN MOIST UNSTABLE SW FLOW.
SOUTHWEST FLOW CONTINUES WITH CHANGE IN THE PATTERN BY THE END OF
THE EXTENDED. WILL KEEP TEMPS ON THE WARM SIDE AND THE CONTINUING
CHANCE FOR THUNDERSTORMS. TEMPS MAY BE A TAD COOLER ON MONDAY. KPB

GGW TBTTT 059/085 056/085 058/090 058/086 055/085 916761/75366
GDV TBTTT 061/088 058/085 059/089 059/087 057/087 916771/75366

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:05 PM MDTSevere Thunderstorm WarningGGWPrairie55 min
Jul 5, 6:19 PM MDTSevere Thunderstorm WarningGGWGarfield56 min
Jul 5, 7:11 PM MDTSevere Thunderstorm WarningGGWGarfield64 min
Jul 5, 7:25 PM MDTSevere Thunderstorm WarningGGWPetroleum65 min
Jul 5, 8:01 PM MDTSevere Thunderstorm WarningGGWValley59 min
Jul 5, 8:14 PM MDTSevere Thunderstorm WarningGGWGarfield61 min
Jul 5, 8:28 PM MDTSevere Thunderstorm WarningGGWPetroleum62 min
Jul 5, 9:11 PM MDTSevere Thunderstorm WarningGGWPhillips64 min
Jul 5, 9:16 PM MDTSevere Thunderstorm WarningGGWGarfield59 min
Jul 5, 10:09 PM MDTSevere Thunderstorm WarningGGWPhillips66 min
Jul 5, 10:13 PM MDTSevere Thunderstorm WarningGGWGarfield62 min
Jul 5, 10:53 PM MDTSevere Thunderstorm WarningGGWPrairie67 min
Jul 6, 12:35 AM MDTSevere Thunderstorm WarningGGWDawson55 min
Jul 6, 12:49 AM MDTSevere Thunderstorm WarningGGWMcCone56 min
Jul 6, 1:30 AM MDTSevere Thunderstorm WarningGGWDawson60 min
Jul 6, 1:49 AM MDTSevere Thunderstorm WarningGGWMcCone56 min
Jul 6, 2:25 AM MDTSevere Thunderstorm WarningGGWValley65 min

Nearby

Severe Thunderstorm Warnings in Montana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.